MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JII UNI TIB BASE SZ 2 RM/LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED,

SMITH & NEPHEW, INC. JII UNI TIB BASE SZ 2 RM/LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED,
Model Number 71935200
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Muscle Weakness/Atrophy (1967); Pain (1994); Loss of Range of Motion (2032); Inadequate Osseointegration (2646); Joint Laxity (4526); Swelling/ Edema (4577)
Date of Event 09/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed due to tibial loosening on the left knee.The outcome is resolved.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms this clinical study adverse event reports that revision was performed due to tibial loosening of the right knee.Without supporting pre and post-implantation radiographs, operative reports and/or the analysis of the explanted components, the root cause of the reported revision cannot be confirmed, and it cannot be concluded that the reported loosening was associated with a mal-performance of the implant.The patient impact beyond the revision and associated post-op pain cannot be determined, and there is no report of the patient¿s current condition, or whether the reported clinical symptoms persist.The patient study participation has been discontinued.No further medical assessment is warranted at this time.Should clinically relevant documentation/ information become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Factors and/or some potential probable causes that could contribute to the reported event have been identified as but not limited to abnormal motion over time, bone degeneration, design of device, fit/sizing, lack of ingrowth, lifetime of device, and traumatic injury.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a primary tka construct had been implanted on the patient's right knee on (b)(6) 2020, the patient experienced loosening of the tibial component, as well as an edema, weakness, loss of range of motion, pain and swelling.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.The outcome is resolved.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per the complaint details, the clinical study patient required a right tka revision almost 8 months post implantation due to progressive symptoms with tibial component loosening.Without supporting pre and post-implantation radiographs, operative reports and/or the analysis of the explanted components, the clinical root cause of the reported event cannot be fully evaluated or confirmed, and it cannot be concluded that the reported loosening was associated with a mal-performance of the implant.The patient impact beyond the reported symptoms and subsequent revision could not be determined.Reportedly, the event was resolved as of (b)(6) 2020 "resolved same day due to revision surgery".Of note, the patient study participation has been terminated.No further medical assessment could be rendered at this time.Should clinically relevant documentation/ information become available, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that a patient underwent a right uka surgery on (b)(6) 2020 due to osteoarthritis.On (b)(6) 2020, the patient experienced edema, weakness, loss of range of motion, pain and swelling.X-rays had showed signs of mechanical failure.In (b)(6) 2020, swelling continued to lower leg, included nerve pain in calf and continued weakness.On (b)(6) 2020 the first x-rays with sign of loosening were noticed.This adverse event was treated by performing a revision surgery on (b)(6) 2020, in which all the components were revised.Patient was released from the hospital on (b)(6) 2020.Patient's outcome was recovered.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the patient developed swelling, weakness, and reduced knee movement, later shown to be loosening of the tibial implant.Symptoms began in (b)(6) 2020, with swelling and nerve pain continuing through (b)(6) 2020.X-rays in august confirmed loosening, though earlier films already suggested mechanical failure.The patient underwent knee aspiration in july and revision surgery in september, which resolved the issue.There was disagreement between the site and sponsor about whether loosening was anticipated, but the instructions for use for document knee systems warn that risks such as trauma, poor implant selection or positioning, fixation problems, or tissue laxity can lead to loosening.The exact clinical cause could not be determined, and aseptic loosening remains possible.The patient impact included pain, swelling, aspiration, and revision surgery within eight months of the original implant.Current patient status is unknown, as study participation ended after the revision.A review of the production orders did not reveal manufacturing abnormalities that could have caused or contributed to the reported incidents.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the risk management files revealed these failure modes were previously identified.The anticipated risk levels are still adequate.A concluded that there are no prior actions related to these products and events.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported events include abnormal motion over time, bone degeneration, size selected, lack of ingrowth, osteolysis, and/or injury.Based on these investigations, the need for corrective action is not indicated.Should the devices or additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however, we will continue to monitor for future complaints and investigate as necessary.We consider these investigations closed.Corrected data: b5, h6 (health effect - clinical code, health effect - impact code).

Brand Name
JII UNI TIB BASE SZ 2 RM/LL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10897183
Report Number1020279-2020-06685
Device Sequence Number3284875
Product Code HSX
UDI-Device Identifier00885556578797
UDI-Public00885556578797
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152315
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number71935200
Device Catalogue Number71935200
Device Lot Number16EAP0724E
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 10/30/2020
Supplement Date Received by Manufacturer07/21/2021
07/21/2021
10/01/2021
12/30/2025
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date07/22/2021
09/08/2021
10/04/2021
01/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/21/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
JII UNI TIB XLPE INS SZ 1-2 8MM RM/LL/ 71935217/ 1; JUNI OX FB FEM SZ 4 RM LL/ 71422354/ 19LM17730
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight89 KG